MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE ON THE GO TOTE; PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE ON THE GO TOTE; PUMP, BREAST, POWERED
Model Number 57063
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An email response was sent to the customer, requesting that she contact customer service via phone so that her issue could be appropriately be addressed.In follow up with a complaint handler on (b)(6) 2019, the customer indicated that she had developed mastitis, for which she was prescribed antibiotics, and had experienced an extreme decrease in milk supply.The customer was contacted subsequently by a complaint handler on multiple occasions, including in writing, to confirm if the mastitis had been resolved and to request that she contact customer service, which the customer did on (b)(6) 2019, at which point she was sent a replacement battery pack return of her original battery pack was requested for testing/evaluation.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer emailed medela llc alleging that the battery pack for her pump in style breast pump was not powering the pump, despite the fact that she used brand new batteries.She further alleged that it caused her to become engorged at work.
 
Additional Manufacturer Narrative
The device was returned with the customer's parts and accessories, except for the membranes, and was evaluated on (b)(6)2019.The device did not pass the power test when using the customer's battery pack with 8 aa batteries, but did pass the power test when using the customer's power supply.It was noted in the evaluation that the customer's battery pack had broken/damaged contacts.It was also noted during the evaluation that the customer's breast shield connector's and tubing had residue on them.Refer to attached evaluation and pictures.The customer's report of the breast pump not powering on when using the battery pack was confirmed.

Brand Name
PUMP IN STYLE ON THE GO TOTE
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8354831
Report Number1419937-2019-00025
Device Sequence Number11297311
Product Code HGX
UDI-Device Identifier00020451570631
UDI-Public00020451570631
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57063
Device Catalogue Number57063
Device Lot Number447135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2019
Initial Date Received by Manufacturer 01/31/2019
Supplement Date Received by Manufacturer03/08/2019
Initial Report FDA Received Date02/20/2019
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;